Alert archive / Oklahoma / Special Weather Statements in 2018

Special Weather Statement, NWS Norman, OK

August 10, 2018Payne County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 10, 2018, 3:21 PM CDT for Payne County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 3:21 PM CDT (20:21 UTC)
Expired
Aug 10, 2018, 3:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK

County Payne County, OK

The radar

The Norman radar (KTLX), 102 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WWUS84 KOUN 102021
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 PM CDT FRI AUG 10 2018
 
OKZ020-102045-
Payne OK-
321 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Payne County Until
345 PM CDT....

AT 316 PM CDT, a strong thunderstorm was located 5 miles west of
Quay, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels... 
Wind gusts to 50 MPH...

LAT...LON 3623 9682 3616 9682 3616 9667 3609 9669
      3603 9683 3621 9709 3625 9698 3625 9690
TIME...MOT...LOC 2016Z 296DEG 7KT 3616 9681 

$$

MAD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:32 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 10, 12:32 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1232 PM CDT Fri Aug 10 2018

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
A few isolated thunderstorms developed at midday in west-central
Oklahoma, a few not far from KCSM. Very weak flow through the
middle levels of the atmosphere will result in very slow movement
of any showers/storms that form today. Additional showers and
thunderstorms are expected to form through the afternoon and
evening. While there is no clear area of preference for convective
development, there may be a somewhat favored area along a weak
convergence zone from the current storms northeast toward KPNC.
Most storms should diminish by a few hours after sunset.

Winds will be light throughout the period. Wind directions will
mostly be highly variable, with only a few times and locations
with coherent wind patterns.

Increasing high cloudiness and less soil moisture than the last
couple of nights should preclude any significant areas of fog
early Saturday.

CmS
&&

.PREV DISCUSSION... /issued 418 AM CDT Fri Aug 10 2018/

DISCUSSION...

AVIATION...
VFR conditions and light winds are expected to persist until
111200. Isolated showers and thunderstorms are expected most
anywhere across Oklahoma this afternoon, but coverage is too low
to include in most TAF sites.

PREV DISCUSSION... /issued 345 AM CDT Fri Aug 10 2018/

DISCUSSION...
There were only a few minor changes to the previous forecast. We
will transition into a cooler/wetter pattern this weekend through
the first half of next week. Weather hazards should be minimal.
Heavy rain could lead to flooding in some areas by early next
week, although this appears to be a localized/low end threat at
this time.

A moist and unstable airmass later this afternoon coupled with
forcing from approaching minor shortwave trough should result in
development of isolated to scattered thunderstorms today across most
of the area. Storm organization/persistence is unlikely given weak
deep layer shear, but in a moderately unstable environment, short-
lived updrafts in single cells and multi cells could result in
brief strong wind gusts this afternoon through early evening.

A broad weak upper low will evolve from the aforementioned
shortwave over the area by Saturday. Negative 500-hPa height
anomalies associated with this system as moisture through a
significant depth persisting, will lead to the potential for
widespread precipitation in the form of generally weak convection.
Mid-level lapse rates in these scenarios are typically weak given
large amounts of latent heat release from persistent recurring
convection, and absence of differential advection/EML due to more
southerly/meridional trajectories through a deep layer. Thus,
severe thunderstorms are unlikely.

However, these profiles can support efficient warm rain processes
through collision-coalescence and bring high rainfall amounts.
While this may not materialize as a more robust deep/intense
convective event with backbuilding/training, cumulative rainfall
amounts could result in flooding for some areas. We'll watch
trends for this potential closely.

Increased clouds and rain showers should result in temperatures
well below mid-August climo Sun-Tue, and probably cooler than the
blended approach we stuck with in this forecast package.

Medium range guidance is in reasonably good agreement with opening
the low up and moving it northeast by mid-week. ECMWF/EPS is not
quite as progressive as GFS, although most of the guidance
generally supports decreasing rain chances for the latter half of
the week. Still, some periodic convection could occur as weak
shortwave troughs traverse the area in northwesterly flow aloft,
albeit not as widespread as the early week pattern. Models fail to
show noteworthy building of heights/increased ridging until
perhaps the following weekend (beyond the current forecast
period).

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  71  89  69 /  20  20  30  30
Hobart OK         93  71  91  68 /  30  20  30  30
Wichita Falls TX  93  72  90  70 /  30  20  30  40
Gage OK           91  64  90  65 /  20  10  10  20
Ponca City OK     94  68  91  69 /  30  20  20  10
Durant OK         92  72  88  70 /  20  20  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/26/23
Hazardous weather outlook, Aug 10, 11:56 AM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1156 AM CDT Fri Aug 10 2018

OKZ004>048-050>052-TXZ083>090-111700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1156 AM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms will develop this afternoon
through tonight across much of the area. Brief strong wind gusts,
heavy rain, and lightning are the main concern with any storms
that occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible through the middle of next week
with the greatest coverage of storms occurring Sunday through
Tuesday. Severe storms are unlikely. Some storms may produce heavy
rainfall amounts.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 10, 1:56 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
156 PM CDT FRI AUG 10 2018

OKZ015-016-101930-
Dewey OK-Custer OK-
156 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Dewey and
northwestern Custer Counties Until 230 PM CDT....

AT 156 PM CDT, a strong thunderstorm was located 9 miles east of
Moorewood, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3579 9936 3589 9922 3579 9896 3569 9905
      3564 9923
TIME...MOT...LOC 1856Z 310DEG 6KT 3579 9919

MAD
Special weather statement, Aug 10, 2:25 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
225 PM CDT FRI AUG 10 2018

OKZ013-102000-
Noble OK-
225 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Noble County Until
300 PM CDT....

AT 221 PM CDT, a strong thunderstorm was located 6 miles northwest of
Perry, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3639 9713 3627 9719 3624 9733 3638 9747
      3639 9746 3650 9736
TIME...MOT...LOC 1921Z 315DEG 10KT 3638 9733

MAD
Special weather statement, Aug 10, 2:31 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
231 PM CDT FRI AUG 10 2018

OKZ034-102000-
Greer OK-
231 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Greer County Until 300 PM
CDT....

AT 226 PM CDT, a strong thunderstorm was located 5 miles west of
Mangum, moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3483 9972 3497 9973 3500 9950 3479 9950
TIME...MOT...LOC 1926Z 276DEG 3KT 3489 9960

MAD
Special weather statement, Aug 10, 2:47 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
247 PM CDT FRI AUG 10 2018

TXZ087-088-102030-
Knox TX-Baylor TX-
247 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox and
southwestern Baylor Counties Until 330 PM CDT....

AT 245 PM CDT, a strong thunderstorm was located 5 miles south of
Goree, moving northwest at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3340 9974 3349 9971 3356 9957 3340 9939
TIME...MOT...LOC 1945Z 123DEG 11KT 3339 9950

MAD
Special weather statement, Aug 10, 3:08 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
308 PM CDT FRI AUG 10 2018

OKZ004-005-010-102100-
Woodward OK-Harper OK-Woods OK-
308 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woodward...
northeastern Harper and northwestern Woods Counties Until 400 PM
CDT....

AT 304 PM CDT, a strong thunderstorm was located 11 miles northwest
of Freedom, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3674 9938 3698 9945 3698 9910 3665 9900
TIME...MOT...LOC 2004Z 329DEG 14KT 3688 9926

TL
Special weather statement, Aug 10, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 PM CDT FRI AUG 10 2018

OKZ020-102045-
Payne OK-
321 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Payne County Until
345 PM CDT....

AT 316 PM CDT, a strong thunderstorm was located 5 miles west of
Quay, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3623 9682 3616 9682 3616 9667 3609 9669
      3603 9683 3621 9709 3625 9698 3625 9690
TIME...MOT...LOC 2016Z 296DEG 7KT 3616 9681

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:30 PM CDTSpecial Weather StatementOUNGarfield30 min
Aug 10, 1:30 PM CDTSpecial Weather StatementOUNGarfield30 min
Aug 10, 1:53 PM CDTSpecial Weather StatementOUNCaddo37 min
Aug 10, 1:56 PM CDTSpecial Weather StatementOUNCuster34 min
Aug 10, 2:19 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey26 min
Aug 10, 2:25 PM CDTSpecial Weather StatementOUNNoble35 min
Aug 10, 2:31 PM CDTSpecial Weather StatementOUNGreer29 min
Aug 10, 2:40 PM CDTSevere Thunderstorm WarningOUNCuster50 min
Aug 10, 3:08 PM CDTSpecial Weather StatementOUNWoods52 min
Aug 10, 3:28 PM CDTSevere Thunderstorm WarningOUNPayne32 min
Aug 10, 3:30 PM CDTSpecial Weather StatementOUNCuster30 min
Aug 10, 3:35 PM CDTSpecial Weather StatementOUNBeckham25 min
Aug 10, 3:47 PM CDTSpecial Weather StatementOUNKay28 min
Aug 10, 3:52 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer38 min
Aug 10, 3:56 PM CDTSpecial Weather StatementOUNBeckham34 min
Aug 10, 3:58 PM CDTSpecial Weather StatementOUNAlfalfa32 min
Aug 10, 4:00 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita30 min
Aug 10, 4:07 PM CDTSpecial Weather StatementOUNWoods23 min
Aug 10, 4:16 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward44 min
Aug 10, 4:30 PM CDTSpecial Weather StatementOUNLogan30 min
Aug 10, 4:54 PM CDTSpecial Weather StatementOUNLogan36 min
Aug 10, 4:56 PM CDTSpecial Weather StatementOUNWoodward34 min
Aug 10, 4:57 PM CDTSevere Thunderstorm WarningOUNWoodward48 min
Aug 10, 5:24 PM CDTSpecial Weather StatementOUNGreer36 min
Aug 10, 5:30 PM CDTSpecial Weather StatementOUNLogan30 min
Aug 10, 5:36 PM CDTSevere Thunderstorm WarningOUNComanche39 min
Aug 10, 6:13 PM CDTSpecial Weather StatementOUNOklahoma32 min
Aug 10, 6:21 PM CDTSpecial Weather StatementOUNCanadian24 min
Aug 10, 6:36 PM CDTSpecial Weather StatementOUNCanadian24 min
Aug 10, 6:40 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Oklahoma50 min
Aug 10, 2:47 PM CDTSpecial Weather StatementOUNKnox43 min

Nearby

Special Weather Statements in Oklahoma, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.